Site Search:
Severe acne drug off the hook for IBD

New research has found no association between isotretinoin and the risk of inflammatory bowel disease (IBD).

In one new study using health records from more than 45,000 women, the study found IBD risk was the same in women who used isotretinoin for acne and those who had not.

A systematic review of the previous evidence on isotretinoin and IBD, also failed to find any relationship between the drug and IBD as a group of disorders, Crohn’s disease or ulcerative colitis.

“We’ve come to the conclusion that there’s no risk that the drug causes inflammatory bowel disease,” said lead researcher Dr Mahyar Etminan of the University of British Columbia.

He said isotretinoin was a very effective drug for severe acne.

“Hopefully with this study, it may put dermatologists at ease with prescribing this drug to children and adolescents, knowing that it doesn’t cause this adverse effect.”

Previously, some case reports had suggested a link between isotretinoin and IBD. However it has been suggested confounding factors such as severity of acne and antibiotic treatment prior to isotretinoin use were not considered.

The new studies were published in the medical journal JAMA Dermatology.

© 2012 | All about Acne, Australia |